Article Text

PDF
DI-050 Drug induced fever caused by piperacillin-tazobactam in adults with cystic fibrosis
  1. S Khettar1,
  2. S Durupt2,
  3. J Pages1,
  4. R Nove josserand2,
  5. I Carpentier1,
  6. I Durieu2
  1. 1Pharmacie Centrale des Hospices Civils de Lyon, Pharmacie, Saint Genis Laval, France
  2. 2Centre Hopistalier de Lyon Sud, Internal Medicine and Cystic Fibrosis Department, Saint Genis Laval, France

Abstract

Background Piperacillin/Tazobactam (PT) (Tazocilline) is a combination of a broad-spectrum semisynthetic penicillin and a beta-lactam inhibitor generally used as an antipseudomonal antibiotic to treat infected adults with Cystic Fibrosis (CF) developing pulmonary exacerbation. Fever is one of the uncommon adverse effects of PT and is the focus of this paper. Because fever is usually associated with infectious disorders, it is frequently misdiagnosed.

Purpose To report all cases of drug-induced fever related to an intravenous course of PT from our Cystic Fibrosis Centre.

Materials and methods Retrospective review of the medical history of every one of the 250 adult patients followed-up in our CF Centre in Centre Hospitalier Lyon Sud, who was exposed to intravenous courses of PT between January 2004 and August 2013.

Results One hundred and sixteen adult patients were treated with 385 courses of intravenous PT during this period. We recorded 9 patients (7.8% of patients, 2.6% of courses) who developed a fever greater than 38.5°C during treatment. Pyrexia occurred after a mean of 6.8 days (range 1–19) and subsided after discontinuation of the course within a mean time of 1.6 days (range 1–3). This side effect corresponds to an allergic reaction to PT, about which several studies already report high incidence (24% to 72%). Some patients develop fever only one day after their first administration, while a delay of about 10 days is generally expected. Our results, based on a larger sample than previous studies, suggest that an earlier reaction to PT may remain unnoticed until a subsequent dose is administered.

Conclusions Drug-induced fever caused by PT might be underestimated, especially in the adult CF population. Because the symptoms may be undiagnosed, being aware of this not-so-uncommon phenomenon is important in order to provide the best care.

No conflict of interest.

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.